Utah, 2006

Tornado in Utah, September 22, 2006

September 22, 2006 · NWS GJT · 1 event in 1 county or zone

Two National Park Service employees and a tourist observed and photographed a tornado which traveled across open country and ripped branches off of juniper and pinyon pine trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Two National Park Service employees and a tourist observed and photographed a tornado which traveled across open country and ripped branches off of juniper and pinyon pine trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 1:20 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 22, 1:20 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MDT FRI SEP 22 2006

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
MID/UPPER LOW OVER NE UT EARLY THIS AFTN IN THE BASE OF A TROUGH
EXTENDING NORTHEAST TO THE NORTHERN PLAINS. SOME DRIER AIR AND
CLEARING SPREADING ACROSS SE UT INTO SW CO...BUT ALSO FILLING IN WITH
CONVECTIVE SHOWERS AS THE UNSTABLE AIR REACTS TO A BIT OF SUNSHINE
EXPECT THIS CONTINUE FOR THE REST OF THE AFTERNOON THEN DIMINISH IN
SE UT/SW CO THIS EVENING WITH THE LOSS OF HEATING.

TROUGH/LOW WILL SINK ACROSS THE FORECAST AREA TONIGHT AS UPSTREAM
JET ENERGY ROUNDS THE TROUGH BASE. EXPECT A DEFORMATION ZONE ALONG
THE TROUGH AXIS TO LAY ACROSS WEST CENTRAL CO THIS EVENING AND THEN
WEAKEN. THIS IS A LITTLE FARTHER NORTH THAN NAM/GFS PLACE THE 300
MB DEFORMATION BUT SEEMS MORE IN LINE WITH CURRENT IR SATELLITE
PICS. ALSO SOME CONVECTIVE INPUT THIS EVENING AND POSSIBLY AN
ISOLATED THUNDERSTORM EARLY. AS COLD AIR CONTINUE MOVING IN TONIGHT
AND ANOTHER SPOKE OF ENERGY ROTATES DOWN OUT OF WY...EXPECT SNOW TO
CONTINUE FOR THE MTNS...GREATEST ACROSS THE NORTH. SO WHILE MANY
AREAS WILL SEE SOME BREAK THIS AFTERNOON...EXPECT IT TO PICK UP
AGAIN THIS EVENING AND TONIGHT.

SNOW SO FAR SEEMS TO BE RUNNING ABOUT 10:1 SNOW-LIQUID EQUIVALENT
RATIO...SO HEAVY AND WET AND LIKELY COMPACTING...AND ALSO SOME
MELTING ON THE MID SLOPES. WHILE DEFORMATION ZONE IS OF CONCERN...
THINK THE CURRENT FORECAST OF 5-11 INCHES OF TOTAL ACCUMS LOOK GOOD
IN GENERAL AND HAVE ELECTED TO LEAVE HIGHLIGHTS AS ADVISORIES THROUGH
TONIGHT...WITH THE CAVEAT OF SOME LOCALLY HIGHER AMTS OF 12+ INCHES.
BELIEVE SNOW WILL PICK UP IN THE ERN UINTAS TONIGHT AS THE NORTHERLY
FLOW AND COLDER AIR TAKE HOLD.

WRAPAROUND MOISTURE AND BITS OF ENERGY WILL KEEP SNOW AROUND FOR
THE NORTHERN MTNS ON SAT AND SAT EVENING. OTHERWISE...IMPROVING
TREND EXPECTED. BELIEVE ENOUGH CLOUDS TONIGHT TO PREVENT HARD FREEZE
IN THE WEST CENTRAL CO VALLEYS...SO NO FREEZE WARNING FOR TONIGHT.

.LONG-TERM (SUNDAY THROUGH FRIDAY)...
SINUSOIDAL PATTERN AMPLIFIES OVER THE NATION THROUGH THESE PERIODS.
THE AMPLIFYING HIGH PRESSURE TO OUR WEST WILL BRING A RETURN TO DRIER
AND WARMER CONDITIONS...WHILE THE EASTERN HALF OF THE NATION REMAINS
IN THE NORTHERN PACIFIC STORM TRACK. SOME CUTOFF ENERGY IN THE
VICINITY OF CALIFORNIA GETS EJECTED ON TUESDAY-WEDNESDAY BRINGING A
SLIGHT CHANCE OF SHOWERS FAVORING THE SOUTHERN ZONES. OTHERWISE
BEAUTIFUL FALL WEATHER IN STORE FOR THE REGION WITH GENERALLY TERRAIN
DRIVEN WINDS WITH COOL MORNINGS AND NEAR NORMAL AFTERNOON
TEMPERATURES.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY CONTINUES THROUGH 6 AM MDT
      SATURDAY FOR ALL OF THE HIGHER MOUNTAINS...INCLUDING ZONES
      4/9/10/12/13/17/18/19.
.UT...SNOW AND BLOWING SNOW ADVISORY CONTINUES THROUGH 6 AM MDT
      SATURDAY FOR THE EASTERN UINTA MOUNTAINS...ZONE 23.

JAD/JOE
Hazardous weather outlook, Sep 22, 9:32 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 AM MDT FRI SEP 22 2006

COZ004-009-010-012-013-017>019-023-UTZ023-231100-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
1032 AM MDT FRI SEP 22 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
SATURDAY FOR THE MOUNTAINS OF WESTERN COLORADO AND NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLORADO
MOUNTAINS...AND THE EASTERN UINTA MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION WILL CONTINUE IN THE HIGH COUNTRY TODAY AND TONIGHT.
SNOW WILL ACCUMULATE ABOVE 7000 FEET...WITH A TOTAL OF 5 TO 10
INCHES OF SNOW EXPECTED. GUSTY WEST WINDS WILL CAUSE BLOWING AND
DRIFTING SNOW. THE COMBINATION OF SNOW AND WIND WILL CAUSE
HAZARDOUS DRIVING OVER ALL THE MOUNTAIN PASSES IN WESTERN COLORADO
AND NORTHEASTERN UTAH THROUGH TONIGHT. SNOWFALL WILL GRADUALLY
DECREASE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS WILL BEGIN TO IMPROVE ON SATURDAY WITH THE CHANCE OF RAIN
AND SNOW...OR ALL SNOW CONTINUING...ESPECIALLY OVER THE NORTHERN
MOUNTAINS NEAR THE CONTINENTAL DIVIDE. A RETURN TO MORE SEASONAL
WEATHER AND MOSTLY DRY CONDITIONS IS ON TAP FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS...AS
WELL AS ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

COZ001>003-005>008-011-014-020>022-UTZ022-024-025-027>029-231100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1032 AM MDT FRI SEP 22 2006

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS WILL CONTINUE OVER MOST OF THE AREA THROUGH THIS
EVENING...DIMINISHING FROM THE WEST TO EAST LATE TONIGHT.
PRECIPITATION WILL BE MAINLY RAIN TODAY EXCEPT IN THE HIGHER VALLEYS
WHERE A MIX OF RAIN AND SNOW WILL MAY CONTINUE THROUGH THIS
AFTERNOON...CHANGING OVER TO ALL SNOW TONIGHT. AREAS OF THE FAR
SOUTH WILL SEE LESS PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BY SATURDAY THE CHANCE FOR SHOWERS WILL HAVE DIMINISHED GREATLY OVER
THE VALLEY AREAS...AND WILL BE LIMITED TO THE HIGHER VALLEYS CLOSER
TO THE CONTINENTAL DIVIDE. A RETURN TO MORE SEASONAL AND MOSTLY DRY
WEATHER IS ON TAP FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOWFALL AMOUNTS...AS
WELL AS ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

CJC/EH

The radar

The Grand Junction radar (KGJX), 151 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grand

When
September 22, 5:39 PM MST to 5:45 PM MST
Where
Grand County, 15 mi WSW of Moab
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
PARK/FOREST SERVICE
Coordinates
38.500, -109.800

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyThe tornado archive for Utah, 2006Warnings in Utah, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533694.